Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 160, NWS Springfield, MO

July 4, 2007Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 2007, 8:30 PM CDT for Taney County, Missouri. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2007, 8:30 PM CDT (01:30 UTC)
Expired
Jul 5, 2007, 3:00 AM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:45 PM CDTFLASH FLOODBranson, MOSTREET FLOODING IN BRANSON. WATER RUNNING 5 INCHES DEEP ACROSS HIGHWAY 76 IN THE CITY OF BRANSON.
Jul 4, 9:00 PM CDTFLASH FLOODHollister, MOEXCESSIVE RAINFALL CAUSED FLASH FLOODING OVER A SECTION OF OLD MILL ROAD IN HOLLISTER. THE ROAD WAS IMPASSABLE TO MOTORISTS AND WAS CLOSED OFF BY THE COUNTY MAINTENANCE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 050134
FFWSGF
MOC213-050800-
/X.NEW.KSGF.FF.W.0160.070705T0130Z-070705T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 300 AM CDT THURSDAY.

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATED IN EXCESS OF ONE INCH OF RAINFALL HAS 
  FALLEN SINCE 730 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE
  THE BRANSON...FORSYTH...AND HOLLISTER AREAS. COUNTY ROADS...POOR 
  DRAINAGE AREAS AND SMALL STREAMS IN SOUTHWESTERN TANEY COUNTY WILL 
  BE AFFECTED.

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF INCH ARE POSSIBLE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3680 9278 3651 9280 3652 9332 3681 9331

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 050242
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT WED JUL 4 2007

MOC213-050800-
/X.CON.KSGF.FF.W.0160.000000T0000Z-070705T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
939 PM CDT WED JUL 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR TANEY
COUNTY...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATED THAT ONE TO THREE INCHES HAD FALLEN ACROSS MUCH OF 
SOUTHWEST AND CENTRAL TANEY COUNTY SINCE 730 PM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR ON STREAMS...COUNTY ROADS..AND LOW WATER CROSSINGS INCLUDING 
THE BRANSON AND HOLLISTER AREAS.

ALTHOUGH THUNDERSTORMS ARE WEAKENING...ADDITIONAL HEAVY RAINFALL 
AMOUNTS AROUND AN INCH WILL BE POSSIBLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3680 9278 3651 9280 3652 9332 3681 9331

$$

FOSTER
000 
WGUS73 KSGF 050752
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT THU JUL 5 2007

MOC213-050802-
/X.EXP.KSGF.FF.W.0160.000000T0000Z-070705T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TANEY MO-
252 AM CDT THU JUL 5 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM CDT FOR TANEY
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3680 9278 3651 9280 3652 9332 3681 9331

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 4, 6:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT WED JUL 4 2007

.UPDATE...
THE LINE OF CONVECTION THAT DEVELOPED ALONG A WEAK CONVERGENCE ZONE
WAS SAGGING SOUTHWARD ACROSS EASTERN KANSAS AND CENTRAL MISSOURI AT
LATE AFTERNOON. THE ACTIVITY HAS ACTUALLY WEAKENED OVER THE PAST
HOUR DESPITE MODERATE INSTABILITY WITH CAPES AROUND 2000 J/KG.  THIS
MAY BE IN PART DUE TO RELATIVELY DRY 700-300 MB LAYER WHICH IS
DEPICTED BY THE RUC MODEL AND LATEST SPRINGFIELD UPPER AIR SOUNDING.
OTHER ISOLATED SHOWERS HAVE DEVELOPED ACROSS THEA AREA BUT THIN
NATURE OF THE CELLS SEEMS TO INDICATE THAT DRY AIR ENTRAINMENT IS
TAKING PLACE. EXPECT BROKEN LINE TO SUB-SEVERE CONVECTION TO PUSH
SOUTH INTO THE AREA THROUGH THE EVENING. WITH THE LACK OF SYNOPTIC
SCALE FORCING... EXPECT THE ACTIVITY TO DIMINISH FURTHER AFTER
SUNSET. THE SEVERE THUNDERSTORM WATCH WILL LIKELY BE MAINTAINED
UNTIL SUNSET BUT MAY BE CANCELLED PRIOR TO 10 PM EXPIRATION.

FOSTER

&&

.DISCUSSION...

AS EXPECTED...LINGERING BOUNDARIES HAVE BEGUN TO ERUPT ACROSS THE
MIDWEST. WE ARE CURRENTLY DEALING WITH SEVERAL WEAK FEATURES...
WITH A LIGHT...NON DESCRIPT FLOW ALOFT. BUT IN THE PRESENCE OF
STRONG INSTABILITY AND DECENT LAPSE RATES DUE TO AFTERNOON
HEATING...STRONG CONVECTION HAS DEVELOPED. AT THIS TIME...IT
APPEARS THAT TWO MAIN BOUNDARIES ARE WORTH WATCHING FOR THIS NECK
OF THE WOODS. THE FIRST IS THE WEAK FRONT ITSELF WHICH EXTENDS
FROM NEAR KTOP THROUGH THE KC METRO AREA TO JUST SOUTH OF KUIN. A
SECOND...MORE SUBTLE BOUNDARY EXTENDS OFF OF THE CONVECTION
ASSOCIATED WITH THE WEAK FRONT JUST SE OF KTOP THAT EXTENDS TO THE
SOUTHWEST. ALL CONVECTION THAT HAS DEVELOPED THUS FAR HAS BEEN IN
NO HURRY TO MOVE TO THE SOUTH AND GIVEN THE LACK OF BOUNDARIES
ACROSS THE OUTLOOK AREA...IT APPEARS WELL BE RELYING ON THESE
AFOREMENTIONED BOUNDARIES MOVING INTO THE AREA BEFORE CONVECTION
WILL BE OBSERVED.

REST OF THIS AFTERNOON AND TONIGHT...UNLESS A DECENT COLD POOL CAN
DEVELOP FROM CONVECTION TO OUR NORTH...SHRA/TSRA WILL ONLY SLOWLY
APPROACH MY NORTHERN COUNTIES. ADDITIONAL MESOSCALE UPDATES ARE
LIKELY TO HELP BETTER TIME CONVECTION MOVING INTO CENTRAL MO.
BARRING ADDITIONAL DEVELOPMENT OUT AHEAD OF THE MAIN BAND OF
CONVECTION...STORMS SHOULD ENTER NORTHERN PORTIONS OF BENTON AND
MORGAN COUNTIES BETWEEN 6 AND 7 PM. FOR THE MOST PART...I WOULD
EXPECT MUCH OF THE CWFA...ESPECIALLY CENTRAL AND SOUTHERN PORTIONS
OF THE CWFA...TO BE RAIN FREE WITH ONLY A SLIGHT CHC FOR A FEW
INSTABILITY BASED SHRA/TSRA. THE BEST CHANCES FOR THIS AREA REST
SOLELY ON THE ABILITY OF CONVECTION TO HOLD TOGETHER AND MOVE IN
FROM THE NORTH...WHICH WOULD LIKELY BE AFTER 10-11PM. WILL PLACE
HIGHEST CHANCES FOR RAIN IN AND NEAR THE SVR TSRA WATCH BOX...AND
TAPER POPS QUICKLY TOWARDS THE SOUTH. LOW END CHC POPS WILL BE
MAINTAINED OVERNIGHT.

THURSDAY AND THURSDAY NIGHT...THE WEAK...AND LIKELY DISSIPATING
FRONT WILL LINGER OVER THE AREA. GIVEN ANOTHER AFTERNOON OF DECENT
HEATING...WILL LIKELY SEE SCT SHRA/TSRA ROUGHLY ALONG AND SOUTH OF
THE I-44 CORRIDOR. ONCE AGAIN A MARGINAL RISK FOR SEVERE STORMS
WILL EXIST...AS THE STRENGTH OF THE CONVECTION WILL BE INTIMATELY
TIED TO THE AMOUNT OF INSTABILITY AND QUALITY OF LAPSE RATES
AVAILABLE. LARGE SCALE FORCING AND CONVERGENCE WILL REMAIN PALTRY.
MAX TEMPS WILL ONCE AGAIN REACH THE MIDDLE 80S TO NEAR 90F.
CONVECTION SHOULD SUBSIDE AFTER SUNSET THUR EVENING...WITH LOWS
REMAINING WARM IN THE UPPER 60S AND LOWER 70S.

FRIDAY THROUGH SATURDAY...INDICATIONS ARE THAT THE DISSIPATING
FRONTAL BOUNDARY WILL LOSE ITS INFLUENCE DURING THIS TIME FRAME.
LITTLE IF ANY CHANGE IS NOTED IN THE LOW LEVEL THERMAL STRUCTURE
OF THE ATMOSPHERE...AND WITH MORE IN THE WAY OF SUNSHINE EXPECTED
HIGHS WILL REACH IF NOT GO A LITTLE ABOVE THE 90F MARK.

IN THE EXTENDED...SUNDAY THROUGH WEDNESDAY...SIMPLY PUT CONFIDENCE
IS LOW FOR THIS TIME FRAME. EACH MED RANGE MODEL OSCILLATES FROM
RUN TO RUN...WITH AGREEMENT FLEETING. GENERAL EXPECTATIONS GIVEN
WHAT FEW AGREED UPON SIGNALS WE CAN MUSTER FAITH IN SUGGESTS THAT
THERE SHOULD BE AN EVENTUAL TRANSITION TO TROUGHING ACROSS THE
EASTERN CONUS. MEANWHILE THE WESTERN RIDGE WILL MARGINALLY
DECREASE IN INTENSITY. THE END RESULT IS THAT THE MIDDLE OF THE
NATION WILL BE PRONE TO EVOLVING BACK INTO A NORTHWEST FLOW
REGIME. SUNDAY AND MONDAY WILL LIKELY SEE A CONTINUATION OF DRY
AND SEASONABLY WARM AND HUMID CONDITIONS...HOWEVER TEMPS HAVE BEEN
TEMPERED TO AT OR JUST BELOW AVERAGE AND POPS HAVE BEEN INCREASED
TO LOW END CHC LEVELS FROM TUESDAY ONWARD.

GAGAN

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS WILL AFFECT THE SPRINGFIELD AND
JOPLIN TERMINAL AREAS THROUGH TONIGHT AS A FRONT APPROACHES FROM THE
NORTH. SCATTERED TO BROKEN VFR CEILINGS AROUND 6 KFT CAN BE EXPECTED
WITH LOWER MVFR CEILINGS POSSIBLE IN THE SHOWERS. PATCHY FOG MAY
DEVELOP TOWARD SUNRISE THURSDAY. SCATTERED STORMS WILL LIKELY
DEVELOP WITH THE HEATING OF THE DAY THURSDAY. HOWEVER EXPECT VFR
CONDITIONS TO BE THE RULE.

FOSTER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 4, 8:00 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED JUL 4 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED

  ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
  NIGHT AS A WEAK FRONT PUSHES SOUTH INTO THE OZARKS. SEVERE WEATHER
  IS NOT EXPECTED DUE TO LIMITED INSTABILITY. LOCALLY HEAVY RAINFALL
  WILL BE POSSIBLE...BUT WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING THURSDAY
 MORNING AS A WEAK COLD FRONT SLOWLY SAGS THROUGH THE AREA.
 ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THURSDAY
 AFTERNOON...MAINLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.

 A FEW THUNDERSTORMS WILL BE POSSIBLE NEAR THE MISSOURI ARKANSAS
 BORDER FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO THIS
 EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN/FOSTER

In the hours before

Special weather statement, Jul 4, 2:40 PM CDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED JUL 4 2007

KSZ073-097-MOZ055>058-066>071-078-042045-
BOURBON-CRAWFORD-BENTON-MORGAN-MILLER-MARIES-VERNON-ST. CLAIR-
HICKORY-CAMDEN-PULASKI-PHELPS-CEDAR-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...WARSAW...
COLE CAMP...VERSAILLES...ELDON...LAKE OZARK...VIENNA...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...OSAGE BEACH...CAMDENTON...
FORT LEONARD WOOD...WAYNESVILLE...ROLLA...EL DORADO SPRINGS...
STOCKTON
240 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
485 IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
AREAS...

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES...

IN SOUTHEAST KANSAS

BOURBON               CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 11 COUNTIES...

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTHWEST MISSOURI

CEDAR                 VERNON

THIS INCLUDES THE CITIES OF...APPLETON CITY...CAMDENTON...
COLE CAMP...EL DORADO SPRINGS...ELDON...FORT LEONARD WOOD...
FORT SCOTT...HERMITAGE...LAKE OZARK...NEVADA...OSAGE BEACH...
OSCEOLA...PITTSBURG...ROLLA...STOCKTON...VERSAILLES...VIENNA...
WARSAW AND WAYNESVILLE.

FOSTER
Local storm report, Jul 4, 4:11 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SPARTA                  37.00N 93.08W
06/30/2007                   CHRISTIAN          MO   AMATEUR RADIO

            FEW TREES SNAPPED. MINOR DAMAGE TO PORCH AND ROOF.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:54 PM CDTSevere Thunderstorm WarningSGFStone, Taney43 min
Jul 5, 3:08 PM CDTSevere Thunderstorm WarningSGFBarry42 min
Jul 5, 3:16 PM CDTFlash Flood WarningSGFBarry6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.